We are 164,728 members in 80 forums discussing 129,322 topics.

Help with Abbreviations

All TopicsForum: Hormonal Therapy - Before, During and After → Topic: Depression/moodiness and tamoxifen

Topic: Depression/moodiness and tamoxifen

Forum: Hormonal Therapy - Before, During and After — Risks and benefits, side effects, and costs of anti-estrogen medications.

Posted on: Mar 1, 2014 03:59PM

CeciliaVera wrote:

Hey, tamoxifen pals...can anyone comment on moodiness/depression as tamoxifen SEs?  I started taking it in mid-January, and apart from some joint pain, nightmares, and fatigue, I was doing okay until a week or two ago.  This past week I've had more bad days than good: weepy, hopeless, frighteningly angry, and extremely overwhelmed.  I'm finding it very difficult to function.  

Have you had mood issues on tamoxifen?  If so, did you find that anything helped?  I'm seeing a naturopath once a month, I exercise 6 days a week, and I try to eat well and get enough rest.   

If you gave up tamoxifen due to mood problems or depression, how long did you wait after these SEs appeared?  The other day I calmed myself only by thinking I'd give this drug another week and scrap it if I don't feel more like myself, but logically, I know that might not be sufficient time.  I'm also not sure that I can blame tamoxifen completely as I am still getting my period and have historically been quite emotional at certain points in my cycle (though not to this extent).

Thanks for any info (or even commiseration).

Dx 8/16/2013, IDC, 1cm, Stage I, Grade 2, 0/2 nodes, ER+/PR+, HER2- Dx 7/29/2014, DCIS, Stage 0, Grade 3, ER+/PR+
Log in to post a reply

Page 1 of 1 (6 results)

Posts 1 - 6 (6 total)

Log in to post a reply

Mar 2, 2014 11:36AM Monis wrote:

Well, I have been on Tamoxifen for about 2 1/2 months, and I definitely have noticed an increase in moodiness.  Looking back at the past couple of months, I think I had particular bad spells of depression, hopelessness and crying prior to getting my period, so probably hormone related, but much worse than pre-Tamoxifen.  This last month, things seem better.  I have also been on Effexor 150mg for many years for anxiety and depression, so I'm sure it must be helping with SE's.  I really haven't had any hot flashes, maybe just warm flushes.  If you continue to suffer with moodiness/depression, ask your doctor about getting an RX for Effexor.  They prescribe it to help with hot flashes, and it should help with your emotions as well.

Monica --- Age 46 @ DX. Oncotype DX : 8 Dx 10/21/2013, IDC, 3cm, Stage IIA, Grade 2, 0/1 nodes, ER+/PR+, HER2- Surgery 11/8/2013 Lymph node removal: Left; Mastectomy: Left; Reconstruction (left): Tissue expander placement Hormonal Therapy 12/12/2013 Tamoxifen pills (Nolvadex, Apo-Tamox, Tamofen, Tamone) Surgery 2/11/2014 Reconstruction (left): Silicone implant Surgery 7/29/2014 Reconstruction (left): Nipple reconstruction
Log in to post a reply

Mar 2, 2014 11:40AM Jennie93 wrote:

I can relate.  About a week ago I had a meltdown and was crying on & off all day over the tamoxifen weight gain.  That is totally out of character for me!   Upset yes, crying no.  Who knows if the tamox is to blame.  But it's not PMS because chemo stopped my periods over a year ago.  

49 at dx. Found on routine mammogram. Complications: cording, truncal LE. Dx 8/2012, IDC, Left, 2cm, Stage IIB, Grade 2, 4/6 nodes, ER+/PR+, HER2- Surgery 9/5/2012 Lymph node removal; Mastectomy: Left Chemotherapy 10/15/2012 Cytoxan (cyclophosphamide), Taxotere (docetaxel) Radiation Therapy 3/24/2013 Lymph nodes, Chest wall Hormonal Therapy 5/23/2013 Tamoxifen pills (Nolvadex, Apo-Tamox, Tamofen, Tamone) Hormonal Therapy 2/1/2015 Arimidex (anastrozole)
Log in to post a reply

Mar 2, 2014 12:02PM ziggypop wrote:

I didn't get big mood changes with Tamoxifen (at least not that I have noticed), but I went through menopause a couple years ago & that make make a difference. I take effexor for hot flashes & a lot of women say that it also helps them even out their moods. One other thing is that many women go through a depression/anxiety state a while out from treatment (surgery, rads, etc.). I'm not sure why, maybe because when you're in the middle of it you don't have time to grieve and then it hits you after. 

Dx 5/2012, IDC, 6cm+, Stage IIIA, 5/14 nodes, ER+/PR+, HER2- Surgery 9/1/2012 Lymph node removal: Right, Underarm/Axillary; Mastectomy: Right; Reconstruction (right): Tissue expander placement
Log in to post a reply

Mar 3, 2014 07:11AM BayouBabe wrote:

I have been on Tamox since December.  For most of February, my moods were all over the place.  I would cry at the drop of the hat, and be set up for depression for the remainder of the day.  Drove me and my family crazy.  After a few weeks of that monkey business, things are evening out again.  I think I am on the upswing.  Hang in there, maybe yours will ease up as well.  Hugs!

BRCA1+, multifocal, LVI Dx 10/10/2012, IDC, Left, 2cm, Stage IA, Grade 3, 0/1 nodes, ER+/PR+, HER2- Surgery 12/13/2012 Lymph node removal: Left; Mastectomy: Left, Right; Prophylactic ovary removal; Reconstruction (left): Tissue expander placement; Reconstruction (right): Tissue expander placement Hormonal Therapy 1/11/2013 Femara (letrozole) Radiation Therapy 2/5/2013 Whole-breast: Breast Surgery 8/1/2013 Reconstruction (left): Fat grafting, Silicone implant; Reconstruction (right): Fat grafting, Silicone implant Hormonal Therapy 10/23/2013 Arimidex (anastrozole) Hormonal Therapy 12/12/2013 Tamoxifen pills (Nolvadex, Apo-Tamox, Tamofen, Tamone) Surgery 4/21/2014 Reconstruction (left): Fat grafting, Nipple reconstruction; Reconstruction (right): Fat grafting
Log in to post a reply

Mar 4, 2014 03:06AM SophiaMarie wrote:

I've been on tamox since November.  I was fine at first, but have been getting more and more irritable and could cry easily, no motivation or zip either.  I had a scheduled appt with my onc and told him all the symptoms and he did say that it could be from rads yet, could be they amox, and could just be the fact that I've been dealing with a cancer diagnosis.  I had been aware of effexor but hadn't wanted to take anything - but my moods were getting worse and I was so tired of being a witch.  So I gave in to try 37.5 mgs.  It really took off the edge - I no longer think everyone around me is an idiot, and i don't feel like crying constantly.   I don't have extra energy or anything, and I'm not sure it helped with the blues, but it did help make life easier!

Dx 7/2013, IDC, ER+/PR+, HER2- Surgery 8/5/2013 Lumpectomy: Right; Lymph node removal: Right, Sentinel Dx IDC, 2cm, Stage IIA, Grade 2, 0/1 nodes, ER+/PR+, HER2-
Log in to post a reply

Mar 4, 2014 05:18AM Alirena wrote:

Depression can also be a symptom of an under active thyroid.  I assume your doctor has ruled that out as a possibility.

Page 1 of 1 (6 results)